Arizona, 2011

Hail and High Wind in Arizona, March 21, 2011

March 21, 2011 · NWS VEF · 2 events in 2 counties and zones

A powerful Pacific storm system produced high winds, including extreme downslope winds, and locally heavy high elevation snow over the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A powerful Pacific storm system produced high winds, including extreme downslope winds, and locally heavy high elevation snow over the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 20, 10:19 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 20, 10:19 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1019 PM PDT SUN MAR 20 2011

.SYNOPSIS...A STRONG PACIFIC STORM ALONG THE WEST COAST WILL MOVE
INLAND TONIGHT AND MONDAY. HEAVY SNOW WILL CONTINUE OVER THE
SOUTHERN SIERRA WITH PRECIPITATION SPREADING ACROSS THE ENTIRE AREA
TONIGHT THROUGH MONDAY MORNING WITH HEAVY SNOW LIKELY IN THE
MOUNTAINS OF SOUTHERN NEVADA. GENERALLY DRY CONDITIONS ARE EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT BEFORE ANOTHER STORM MOVES INTO
THE AREA DURING THE MIDDLE OF THE WEEK.
&&

.UPDATE...COLD UPPER LOW OFF THE SOUTHERN CALIFORNIA THIS EVENING
WITH MAIN BAND OF PRECIPITATION STARTING TO MOVE INTO WESTERN INYO
AND NORTHWEST SAN BERNARDINO COUNTIES. DRY AIR NEAR THE SURFACE
ACROSS CLARK AND MOHAVE COUNTIES WILL LIMIT ANY PRECIPITATION
PROBABLY UNTIL AFTER 2 OR 3 AM MONDAY ONCE DEEPER MOISTURE AND MAIN
SHOT OF DYNAMICS ARRIVES. WINDS HAVE BEEN HIT OR MISS THIS EVENING
AS SOME VERY ISOLATED STRONG GUSTS IN EXCESS OF 50 MPH HAVE
OCCURRED. DUE TO THE ISOLATED NATURE OF THESE GUSTS COVERING THAT
WITH NOWCASTS. OTHER PRECIPITATION ARRIVES LATER TONIGHT WINDS
SHOULD SUBSIDE. OTHER SIGNIFICANT UPDATE THIS EVENING WAS TO ISSUE A
WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 5000 FEET FOR MOHAVE
COUNTY TOMORROW. NO OTHER CHANGES WERE MADE TO THE OTHER WINTER
WEATHER PRODUCTS.  PIERCE
&&

.PREV DISCUSSION...
250 PM PDT SUN MAR 20 2011

.SHORT TERM...HEAVY SNOW CONTINUED IN THE SIERRA TODAY WITH A STORM
TOTAL SO FAR OF 22 INCHES AT ASPENDELL AS OF 130 PM. LIGHT SNOW
CONTINUED IN THE SPRING MOUNTAINS WITH LIGHT RAIN AT VALLEY
LOCATIONS ACROSS INYO COUNTY INTO SOUTHERN NEVADA. MEANWHILE STRONG
SOUTHERLY WINDS WERE BLOWING ACROSS MAINLY THE NORTHERN HALF OF THE
FORECAST AREA WHERE WIND ADVISORIES REMAINED IN EFFECT. MODELS
CONTINUE TO BE IN DECENT AGREEMENT WITH THE TRACK AND STRENGTH OF
THE PACIFIC STORM PRODUCING THIS PRECIPITATION AND GUSTY WINDS. THE
LOW WAS JUST OFF THE NORTHERN CALIFORNIA COAST THIS AFTERNOON AND
WILL MOVE JUST INLAND TONIGHT AND THEN INTO NEVADA MONDAY. THE NAM12
SEEMS TO BE RUNNING HOT WITH THE PRECIPITATION AMOUNTS BASED ON WHAT
WAS FORECAST VERSUS WHAT FELL TODAY SO AM LEANING TOWARD THE OTHER
MODELS WITH QPF. HOWEVER...THAT STILL LOOKS LIKE ENOUGH
PRECIPITATION AND LOW ENOUGH SNOW LEVELS TO ADD A WINTER WEATHER
ADVISORY FOR TONIGHT AND MONDAY TO ESMERALDA...CENTRAL NYE AND
LINCOLN COUNTIES ABOVE 5000 FEET. THE WINTER STORM
WARNINGS/ADVISORIES REMAIN IN EFFECT FOR THE SIERRA AND MOUNTAINS OF
DEATH VALLEY TONIGHT AND FOR THE THE SPRING MOUNTAINS AND SHEEP
RANGE IN SOUTHERN NEVADA THROUGH 11 AM MONDAY. PRECIPITATION WILL
CONTINUE TO SPREAD EAST INTO THE FORECAST AREA TONIGHT...JUST
GETTING INTO MOHAVE COUNTY LATE. PRECIPITATION WILL BE WINDING DOWN
MONDAY MORNING IN THE WESTERN PORTION OF THE FORECAST AREA WITH AN
EXTENSIVE AREA OF PRECIPITATION THROUGH THE AFTERNOON ACROSS MOHAVE
AND LINCOLN COUNTIES...WRAPPING TO SOME EXTENT BACK INTO CENTRAL NYE
COUNTY. THERE IS SOME POTENTIAL FOR SEVERAL INCHES OF SNOWFALL
ACROSS PORTIONS OF NORTHERN MOHAVE COUNTY MONDAY BUT I FELT THAT THE
LIMITED AREAL EXTENT WOULD NOT JUSTIFY A WINTER WEATHER ADVISORY.
LATER SHIFTS WILL WANT TO KEEP AN EYE ON THAT. SOME LIGHT
PRECIPITATION MAY LINGER MONDAY EVENING ACROSS THE FAR EASTERN PART
OF THE FORECAST AREA BUT PRECIPITATION WILL BE ENDING OVERNIGHT AS
THE WEAKENING TROUGH MOVES INTO EASTERN UTAH. A GENERALLY DRY
WESTERLY FLOW IS EXPECTED TUESDAY THEN ANOTHER PACIFIC STORM WILL
DROP DOWN OFF THE NORTHERN CALIFORNIA COAST TUESDAY NIGHT BRINGING A
CHANCE OF SNOW TO THE SIERRA. A SHORTWAVE EJECTING OUT OF THIS
SYSTEM WILL SPREAD A CHANCE OF PRECIPITATION ACROSS THE FORECAST
AREA WEDNESDAY THROUGH WEDNESDAY EVENING BEFORE EXITING TO THE EAST
LATER WEDNESDAY NIGHT.

.LONG TERM...MODELS CONTINUE TO FORECAST A PROGRESSIVE PATTERN
THROUGH THE EXTENDED WITH ANYWHERE FROM 3 TO 4 MORE SHORTWAVES
IMPACTING THE WESTERN CONUS BETWEEN THURSDAY AND SUNDAY. MODELS ARE
BASICALLY FORECASTING A ZONAL FLOW ACROSS THE PACIFIC WHICH ALLOWS
EMBEDDED SHORTWAVE ENERGY TO CARRY A DECENT AMOUNT OF MOISTURE TO
THE WEST COAST. THE TRACK THAT THE STORMS ARE FORECAST TO TAKE
ACROSS THE CWA SUGGESTS THAT THE SIERRA COULD POTENTIALLY SEE SOME
HIGH QPF NUMBERS THROUGH THE EXTENDED PERIOD WITH LESSER AMOUNTS
EAST OF THE SIERRA RANGE. CONFIDENCE IS VERY LOW ON TIMING OF ANY
PRECIPITATION HOWEVER AS MODEL TRACK...TIMING AND LOCATION OF
INDIVIDUAL SHORTWAVES VARY GREATLY FROM MODEL TO MODEL. THE WIND AND
TEMPERATURE FORECASTS ARE EQUALLY UNCERTAIN DUE TO TIMING AND TRACK
ISSUES OF EACH SHORTWAVE AND THE BREAKS IN BETWEEN THEM. &&

.AVIATION...FOR MCCARRAN...THE THOUGHT PROCESS WITH REGARD TO CLOUD
BASES HAS REMAINED NEARLY UNCHANGED WITH BASES AOA 10K FEET INTO THE
EARLY EVENING THEN LOWERING OVERNIGHT. A FEW SPRINKLES ARE STILL
POSSIBLE AROUND THE VALLEY INTO EARLY EVENING WITH HEAVIER SHOWER
ACTIVITY CONFINED TO THE LOCAL MOUNTAINS. AS CLOUD BASES LOWER TO
BELOW 5K FEET OVERNIGHT...SHOWER CHANCES WILL INCREASE ACROSS THE
VALLEY WITH THE BEST CHANCE FOR STEADY RAIN AND THE LOWEST CIGS FROM
MIDNIGHT THROUGH ABOUT 16Z MONDAY WITH IMPROVING CONDITIONS AFTER
THAT. SURFACE WINDS WILL REMAIN SOUTHERLY FROM 12-20KTS WITH GUSTS
FROM 25-30KTS. THE LATEST MODEL INFORMATION SUGGESTS GUSTY SOUTH TO
SOUTHWEST WINDS WILL CONTINUE THROUGH MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM OFF THE COAST WILL MOVE ACROSS
THE REGION TONIGHT AND MONDAY RESULTING IN STRONG SOUTH TO SOUTHWEST
WINDS AREAWIDE AND WIDE SPREAD PRECIPITATION INCREASING IN THE WEST
AND SPREADING EAST. ISOLATED THUNDERSTORMS ARE POSSIBLE AS THE STORM
MOVES THROUGH THE AREA. CIGS IN GENERAL WILL BE AOB 10K FEET BUT AOB
5KFT IN SHOWER ACTIVITY. THE LOWEST CIGS ARE EXPECTED AT KBIH AS
RAIN TURNS TO SNOW THIS EVENING WHICH WILL ALSO LOWER VISIBILITY.
MOUNTAINS WILL BE FREQUENTLY OBSCURED OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 11 AM PDT MONDAY FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 5 PM PDT MONDAY FOR NVZ014-015.
AZ...WINTER WEATHER ADVISORY FROM 5 AM TO 5 PM MST MONDAY FOR AZZ001.
     WINTER WEATHER ADVISORY FROM 5 AM TO 11 AM MST MONDAY FOR
AZZ003. CA...WINTER STORM WARNING UNTIL 5 AM PDT MONDAY FOR
CAZ519-521. &&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 20, 5:16 AM MST, 21 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 AM PDT SUN MAR 20 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
516 AM PDT SUN MAR 20 2011 /516 AM MST SUN MAR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM ALONG THE WEST COAST WILL MOVE INLAND
TONIGHT AND MONDAY. HEAVY SNOW AND STRONG WINDS WILL OCCUR OVER
THE SOUTHERN SIERRA AND WHITE MOUNTAINS OF INYO COUNTY THROUGH
EARLY MONDAY MORNING WITH BETWEEN 1 AND 2 FEET OF SNOW EXPECTED
BELOW 7000 FEET AND UP TO 4 FEET OF SNOW ABOVE 7000 FEET.
SIGNIFICANT ACCUMULATIONS ARE ALSO EXPECTED IN THE MOUNTAINS OF
DEATH VALLEY NATIONAL PARK AND THE SPRING MOUNTAINS OF SOUTHERN
NEVADA AS THE PRECIPITATION SPREADS FROM WEST TO EAST TODAY AND
TONIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR THE LATEST
DETAILS.

STRONG SOUTHEAST WINDS WITH GUSTS BETWEEN 45 AND 55 MPH CAN BE
EXPECTED ACROSS THE VALLEYS OF INYO...ESMERALDA...CENTRAL NYE AND
LINCOLN COUNTIES TODAY THROUGH THIS EVENING. A WIND ADVISORY IS IN
EFFECT FOR THESE AREAS. PLEASE SEE THE LATEST WEATHER MESSAGE FOR
THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PRECIPITATION WILL TAPER OFF AFTER MONDAY MORNING FOR MOST AREAS
AND THE PROBABILITY OF HAZARDOUS WEATHER DECREASES SIGNIFICANTLY.
ANOTHER PACIFIC STORM IS EXPECTED TO MOVE INTO THE SOUTHERN SIERRA
WEDNESDAY THEN MOVE ACROSS THE REGION THURSDAY. THIS WILL BRING
GUSTY SOUTHWEST WINDS AHEAD OF THE SYSTEM ON WEDNESDAY AND THEN THE
POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 70 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Lake Mead National Recreation Area

When
March 21, 3:12 AM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

This gust occurred at the Grand Canyon Skywalk (11 miles E Meadview).

Hail, Mohave

When
March 21, 11:06 AM MST to 11:38 AM MST
Where
Mohave County, 8.75 mi ENE of Bullhead City Arpt
Measured
0.25 in hail
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
35.209, -114.403

Graupel and small hail fell on Highway 68, contributing to five accidents involving seven vehicles. One person was killed (indirect fatality) and two were injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Mohave2011-03-2166MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279510, 285317.